Recently, an elderly man came to me in a wheelchair, accompanied by his wife and daughter, for medical consultation. I was then presented with a thick pile of the man’s medical documents: magnetic resonance imaging (MRI) report, blood test results of different kinds, and so on.
I was told that the gentleman had been suffering from unexplainable dizziness for some time, and that medications were not working.
After flipping through all his reports, I found that the patient was actually in a relatively good condition, considering his old age. A mild cerebral shrinkage indicated by the MRI report was inevitable, as it occurs naturally with age.
With my years of experience, I knew that struggling with the lengthy reports would not help. Otherwise, the trio wouldn’t be sitting in front of me seeking another consultation.
I decided to start afresh, asking the old man how he was feeling. He told me in the past six months, he experienced dizziness almost constantly, except during sleep. He couldn’t recall if there were any occasions in which he would feel better or worse. All he could conclude was that he felt very dizzy and uncomfortable.
His descriptions didn’t help much as the symptoms were too general and unspecific. So I deployed another questioning technique by asking him yes-no questions.
“Is your lightheadedness referring to sleepiness, fatigue and inattention?” I asked.
“Yes,” replied the old man firmly.
Eureka! I got the right question. I immediately went through his prescriptions and found that he had been taking two anti-dizziness drugs for the past six months. That turned out to be the exact period when he started complaining about his sickness.
The real cause of the old man’s sleepiness was the two anti-dizziness drugs. They are effective for treating dizziness due to vertigo or travel sickness, but have some side effects.
I explained to the group that the initial dizziness might have been mild and that the discomfort of today might only be the side effects of the drugs themselves.
When the man stops taking the drugs, his wellness will probably be restored, I advised them.
This article appeared in the Hong Kong Economic Journal on Dec. 22.
Translation by Darlie Yiu
[Chinese version 中文版]
– Contact us at [email protected]